Florida, 2007Damaging Wind in Florida, September 17, 2007
September 17, 2007 · NWS MFL · 1 event in 1 county or zone
A severe thunderstorm initiated along the sea breeze front moved west across the Naples Airport, producing damage to aircraft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm initiated along the sea breeze front moved west across the Naples Airport, producing damage to aircraft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 17, 2:14 PM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 17, 2:14 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT MON SEP 17 2007
.DISCUSSION...
A SIGNIFICANT AMPLIFICATION OF THE MID TO UPPER TROPOSPHERIC FLOW
ACROSS THE CONUS IS ALREADY UNDERWAY THIS AFTERNOON...AND WILL
LIKELY CONTINUE FOR AT LEAST THE NEXT 24 HOURS...AS UPPER LOW
CONTINUES TO CUT OFF ACROSS EASTERN NORTH CAROLINA WHILE AN UPPER
RIDGE EXPANDS NORTHWARD FROM THE LOWER MISSISSIPPI VALLEY. ACROSS
SOUTH FLORIDA...SURFACE RIDGING IN THE LEE OF THE APPALACHIANS HAS
ALLOWED AN EAST TO NORTHEAST FLOW REGIME TO BECOME ESTABLISHED
ACROSS THE LOCAL AREA...WITH SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUING TO DEVELOP WITHIN ZONE OF ENHANCED LOW-LEVEL CONVERGENCE
ALONG THE ATLANTIC COAST AND MOVING QUICKLY SOUTHWESTWARD TOWARD THE
INTERIOR AND WEST COAST. WILL MAINTAIN HIGHEST EVENING POPS ACROSS
THE WESTERN PENINSULA GIVEN REASONING ABOVE...AND HIGHEST NOCTURNAL
POPS ACROSS THE IMMEDIATE ATLANTIC COAST TO COVER ACTIVITY
DEVELOPING OVER THE GULF STREAM AND MOVING INLAND OVERNIGHT.
FOR THE REMAINDER OF THE SHORT TERM...MODEL SOLUTIONS FROM THE
NAM/WRF/SREF ARE IN DECENT AGREEMENT WITH THE GLOBAL MODELS IN
DEPICTING A SLOW SOUTHWESTWARD RETROGRESSION OF THE EASTERN NORTH
CAROLINA CUT OFF UPPER LOW THROUGH THE NEXT 24-48 HOURS. MEANWHILE...
AT THE SURFACE MODELS ARE ALSO IMPLYING THAT WEAK CYCLOGENESIS
WILL BE UNDERWAY TO THE EAST OF THE FLORIDA PENINSULA BY TUESDAY
AFTERNOON AS THE NORTHERN END OF A CARIBBEAN SEA TROPICAL WAVE
APPROACHES THE REGION WHILE HEIGHTS FALL ALOFT. THE COMBINATION OF
MORE SLIGHTLY FAVORABLE MID-LEVEL LAPSE RATES ALOFT AND ENHANCED
FORCING THROUGH THE LOWER TO MID TROPOSPHERE SHOULD RESULT IN AN
EVEN GREATER COVERAGE OF CONVECTIVE ACTIVITY ON BOTH TUESDAY AND
WEDNESDAY. IT STILL APPEARS THAT MOST OF THE ACTIVITY WILL BE
DIURNALLY DRIVEN...WITH MODELS DEPICTING SUFFICIENT DECOUPLING AT
NIGHT TO PREVENT A WIDESPREAD COVERAGE OF NOCTURNAL SHOWERS AND
STORMS OVER LAND. GIVEN THE POCKET OF COOLER MID-LEVEL AIR
ASSOCIATED WITH THE UPPER LOW...THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL BE SLIGHTLY HIGHER THAN IN RECENT DAYS...AND
WILL NEED TO BE MONITORED CLOSELY ON BOTH TUESDAY AND WEDNESDAY
AFTERNOONS.
IN THE EXTENDED PORTION OF THE FORECAST...THERE IS STILL MUCH
UNCERTAINTY AS TO HOW RAPIDLY THE UPPER LOW AND ASSOCIATED SURFACE
FEATURE WILL MOVE WESTWARD ACROSS THE GULF OF MEXICO. SOLUTIONS
FROM THE GFS/UKMET/ECMWF ALL INDICATE A POWERFUL CUT OFF UPPER LOW
DROPPING SOUTHWARD ALONG THE PACIFIC COAST LATE IN THE WEEK...WHICH
WOULD ULTIMATELY RESULT IN STRONGER DOWNSTREAM RIDGING OVER THE
CENTRAL STATES AND FAVOR A SLOWER RETROGRESSION OF THE UPPER LOW...
AS SUGGESTED BY THE NAM GUIDANCE. IN ANY EVENT...IT APPEARS THAT
AN EASTERLY FLOW REGIME WILL GRADUALLY BECOME REESTABLISHED BY THE
END OF THE WEEK...AS THE GULF OF MEXICO FEATURE SLOWLY MOVES OUT
OF THE PICTURE AND AN UPPER RIDGE BUILDS OVERHEAD. WILL MAKE NO
CHANGES TO THE EXTENDED FORECAST AT THIS TIME...WITH SCATTERED
DIURNAL CONVECTION EXPECTED THROUGH THE END OF THE WEEKEND.
&&
.AVIATION...
FOR THE REMAINDER OF THIS AFTERNOON, MOSTLY VFR CONDITIONS WILL
PREVAIL AS EAST COAST SEA BREEZE PUSHES WELL INLAND. THEREFORE,
CONVECTION FIRING ALONG THIS BOUNDARY WILL REMAIN WELL WEST OF THE
EAST COAST TERMINALS WITH THE EXCEPTION OF KPBI AND KTMB WHERE
CONVECTION MAY BE WITHIN 10 NM OF THE TAF SITES UNTIL AROUND 20Z.
QUESTION WILL BE IF WEST COAST SEA BREEZE CAN SET UP BUT LOOKING AT
RADAR IMAGERY DOES NOT LOOK LIKE THIS WILL HAPPEN WITH INTERIOR
CONVECTION MOVING OFF THE WEST COAST SO VCTS REMARK LOOKS TO BE A
GOOD BET FOR KAPF UNTIL AROUND 00Z. CONVECTION WILL AGAIN GET
STARTED ON TUESDAY AFT 14Z.
&&
.MARINE...
NO IMMEDIATE CONCERNS...WITH EAST TO NORTHEAST WINDS EXPECTED TO
REMAIN IN THE 5-10 KNOT RANGE AND SEAS GENERALLY RUNNING IN THE 2-3
FOOT RANGE. NORTHEAST WINDS WILL INCREASE FROM TUESDAY INTO WEDNESDAY
AS A WEAK SURFACE LOW APPROACHES SOUTH FLORIDA FROM THE EAST...AND
THIS MAY ALLOW GULF STREAM SEAS TO BUILD TO 3-4 FEET...BUT SHOULD
REMAIN BELOW ADVISORY CRITERIA THROUGHOUT THE PERIOD.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS...WITH MINIMUM AFTERNOON RELATIVE
HUMIDITY VALUES EXPECTED TO REMAIN IN THE 50-60 PERCENT RANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 78 88 75 87 / 40 60 40 60
FORT LAUDERDALE 80 90 77 89 / 40 60 40 60
MIAMI 78 90 76 89 / 40 60 40 60
NAPLES 76 93 75 92 / 40 50 40 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...70/DD
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Sep 17, 9:32 AM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1032 AM EDT MON SEP 17 2007
FLZ063-066>075-168-172>174-180230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1029 AM EDT MON SEP 17 2007
...A FEW STRONG THUNDERSTORMS THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
MAINLAND SOUTH FLORIDA AND THE ADJACENT COASTAL WATERS TODAY. THE
STORMS WILL BE MORE NUMEROUS OVER THE INTERIOR AND WESTERN AREAS
THIS AFTERNOON. FREQUENT TO EXCESSIVE LIGHTNING STRIKES, LOCALLY
HEAVY RAINS LEADING TO PONDING OF WATER ON ROADWAYS AND WIND
GUSTS TO 40 TO 50 MPH CAN BE EXPECTED IN THE STRONGEST STORMS.
WIND: WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THE
STRONGEST THUNDERSTORMS OVER INTERIOR AND SOUTHWEST FLORIDA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR EACH DAY THROUGH THE
PERIOD. LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN IMPACTS FROM THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Sep 17, 4:26 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
526 PM EDT MON SEP 17 2007
FLZ069-070-172200-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
526 PM EDT MON SEP 17 2007
...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS THE AREA...
AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES EAST OF WEST TOLL GATE
ON ALLIGATOR ALLEY...MOVING SOUTHWEST AT 15 MPH.
THIS STORM WILL AFFECT...
SOUTH BLOCKS GOLDEN GATE...
WEST TOLL GATE ON ALLIGATOR ALLEY...
GOLDEN GATE...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2597 8165 2620 8173 2626 8149 2601 8139
TIME...MOT...LOC 2126Z 066DEG 16KT 2613 8156
GREGORIA
Special weather statement, Sep 17, 4:51 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT MON SEP 17 2007
FLZ069-070-172215-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
551 PM EDT MON SEP 17 2007
...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...
AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GOLDEN GATE TO 6
MILES SOUTHEAST OF ROYAL PALM HAMMOCK...MOVING SOUTHWEST AT 10 MPH.
THE STRONGEST STORM WAS LOCATED OVER WEST TOLL GATE ON ALLIGATOR
ALLEY. ADDITIONAL THUNDERSTORMS WERE RAPIDLY DEVELOPING TOWARDS THE
NORTH...AND WILL MOVE TOWARDS THE COAST.
THESE STORMS WILL AFFECT...
GOLDEN GATE...
NORTH NAPLES...
NAPLES...
VANDERBILT BEACH...
PELICAN BAY...
GOODLAND...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
LAT...LON 2629 8186 2631 8169 2593 8142 2582 8172
TIME...MOT...LOC 2151Z 062DEG 11KT 2619 8173 2593 8153
GREGORIA
Thunderstorm Wind, Collier
- When
- September 17, 4:58 PM EST
- Where
- Collier County, (Apf)naples Muni Arp
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 26.150, -81.780
Peak wind gust of 62 mph reported by Naples ASOS (KAPF). An observer at Naples Airport reported that 3 small planes were flipped over and a hangar door was blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, September 17 to 18, 2007$23,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Kansas, September 17, 2007$2,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, September 17, 20072 events
- Heavy Rain in Colorado, September 17, 20071 event
- Heavy Rain in Colorado, September 17, 20071 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20071 event
- Flash Flood in Texas, September 17, 20071 event
- Hail in Minnesota, September 17, 20070.88 in hail · 1 event
- Damaging Wind in Minnesota, September 17, 200760 kt wind · 1 event
- High Wind in Nebraska, September 17, 200766 kt wind · 1 event
- High Wind in Alaska, September 17 to 18, 200778 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60542.